Alert archive / Tennessee / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Nashville, TN

July 4, 20167 counties in Tennessee

NWS Nashville, TN issued this flash flood watch at Jul 4, 2016, 3:15 AM CDT for 7 counties in Tennessee. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2016, 3:15 AM CDT (08:15 UTC)
Expired
Jul 5, 2016, 2:42 AM CDT
In force
23 hr
Issued by
NWS Nashville, TN
Flood severity
None

Counties Clay County, TN, Macon County, TN, Montgomery County, TN, Pickett County, TN, Robertson County, TN, Stewart County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 32 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

273 
WGUS64 KOHX 040815
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT MON JUL 4 2016

...THUNDERSTORMS WITH HEAVY DOWNPOURS MAY CAUSE FLASH FLOODING 
THROUGH TONIGHT...

.A LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS THE OHIO VALLEY
REGION THROUGH TONIGHT WITH PERIODS OF SHOWERS AND THUNDERSTORMS.
MANY OF THE SHOWERS AND STORMS WILL ALSO SPREAD DOWN INTO THE
NORTHERN COUNTIES OF MID TENNESSEE. THE WARM AND HUMID AIR IN
PLACE WILL PROVIDE FUEL FOR THE STORMS, RESULTING IN LOCALLY HEAVY
DOWNPOURS AND POSSIBLE FLASH FLOODING.

TNZ005>011-041800-
/O.NEW.KOHX.FF.A.0002.160704T0815Z-160705T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN
315 AM CDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF MIDDLE TENNESSEE... 
  INCLUDING THE FOLLOWING AREAS...CLAY...MACON...MONTGOMERY... 
  PICKETT...ROBERTSON...STEWART AND SUMNER. 

* THROUGH TUESDAY MORNING

* PERIODS OF THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. 1 TO 2
  INCHES OF RAIN WILL BE COMMON ALONG THE TENNESSEE KENTUCKY
  BORDER, BUT LOCALIZED HEAVY DOWNPOURS COULD PRODUCE SEVERAL
  INCHES OF RAIN IN A SHORT PERIOD OF TIME.

* STREET FLOODING IS LIKELY WITH THE HEAVIER DOWNPOURS. LOW LYING
  LOCATIONS AND AREAS WITH POOR DRAINAGE ARE AT GREATEST RISK FOR
  FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

13
3 follow-up statements
001 
WGUS64 KOHX 041711 AAA
FFAOHX

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1211 PM CDT MON JUL 4 2016

...THUNDERSTORMS WITH HEAVY DOWNPOURS MAY CAUSE FLASH FLOODING
THROUGH TONIGHT...

.A LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS THE OHIO VALLEY
REGION THROUGH TONIGHT WITH PERIODS OF SHOWERS AND THUNDERSTORMS.
MANY OF THE SHOWERS AND STORMS WILL ALSO SPREAD DOWN INTO THE
NORTHERN COUNTIES OF MID TENNESSEE. THE WARM AND HUMID AIR IN
PLACE WILL PROVIDE FUEL FOR THE STORMS... RESULTING IN LOCALLY
HEAVY DOWNPOURS AND POSSIBLE FLASH FLOODING.

TNZ005>011-050200-
/O.CON.KOHX.FF.A.0002.000000T0000Z-160705T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN
1211 PM CDT MON JUL 4 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF MIDDLE TENNESSEE...INCLUDING THE FOLLOWING 
  AREAS...CLAY...MACON...MONTGOMERY...PICKETT...ROBERTSON... 
  STEWART AND SUMNER. 

* THROUGH TUESDAY MORNING

* PERIODS OF THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. 1 TO 2 
  INCHES OF RAIN WILL BE COMMON ALONG THE TENNESSEE KENTUCKY 
  BORDER... BUT LOCALIZED HEAVY DOWNPOURS COULD PRODUCE SEVERAL 
  INCHES OF RAIN IN A SHORT PERIOD OF TIME. 

* STREET FLOODING IS LIKELY WITH THE HEAVIER DOWNPOURS. LOW 
  LYING LOCATIONS AND AREAS WITH POOR DRAINAGE ARE AT GREATEST 
  RISK FOR FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

21
555 
WGUS64 KOHX 050101
FFAOHX

FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
801 PM CDT MON JUL 4 2016

...THUNDERSTORMS WITH HEAVY DOWNPOURS MAY CAUSE FLASH FLOODING
THROUGH TONIGHT...

.A LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS THE OHIO VALLEY
REGION THROUGH TONIGHT WITH PERIODS OF SHOWERS AND THUNDERSTORMS.
THE WARM AND HUMID AIR IN PLACE WILL PROVIDE FUEL FOR THE
STORMS... RESULTING IN LOCALLY HEAVY DOWNPOURS AND THE POTENTIAL
FOR FLASH FLOODING.

TNZ005>011-051200-
/O.CON.KOHX.FF.A.0002.000000T0000Z-160705T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN
801 PM CDT MON JUL 4 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF MIDDLE TENNESSEE...INCLUDING THE FOLLOWING 
  AREAS...CLAY...MACON...MONTGOMERY...PICKETT...ROBERTSON... 
  STEWART AND SUMNER. 

* UNTIL 7 AM CDT TUESDAY

* PERIODS OF THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. 1 TO 2
  INCHES OF RAIN WILL BE COMMON ALONG THE TENNESSEE KENTUCKY
  BORDER...BUT LOCALIZED HEAVY DOWNPOURS COULD PRODUCE SEVERAL
  INCHES OF RAIN IN A SHORT PERIOD OF TIME.

* STREET FLOODING IS LIKELY WITH THE HEAVIER DOWNPOURS. LOW 
  LYING LOCATIONS AND AREAS WITH POOR DRAINAGE ARE AT GREATEST 
  RISK FOR FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
BOYD
01
859 
WGUS64 KOHX 050742
FFAOHX

FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
242 AM CDT TUE JUL 5 2016

...FLASH FLOOD WATCH IS CANCELED...

.EARLIER STORMS HAVE MOVED OUT OF THE AREA, AND SO THE FLOODING
THREAT HAS GREATLY DIMINISHED.

TNZ005>011-050845-
/O.CAN.KOHX.FF.A.0002.000000T0000Z-160705T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN
242 AM CDT TUE JUL 5 2016

...FLASH FLOOD WATCH IS CANCELED...

THE FLASH FLOOD WATCH FOR FAR NORTHERN MIDDLE TENNESSEE HAS BEEN
CANCELLED. EARLIER STORMS HAVE MOVED OUT OF THE AREA, AND SO THE
FLOODING THREAT HAS GREATLY DIMINISHED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Jul 4, 3:01 AM CDT, 14 minutes earlier.

Area forecast discussion, Jul 4, 3:01 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
301 AM CDT MON JUL 4 2016

.DISCUSSION...

The main concerns for this Independence Day forecast include the
potential for thunderstorms, localized flash flooding, and severe
wx.

Early this morning, showers and thunderstorms were located along
the TN/KY border. Some heavy downpours occurred earlier in
Stewart and Montgomery Counties, with more than 2 inches of
rainfall indicated. This band of showers and storms is expected
to lift northward this morning, with mostly rain-free conditions
for Mid TN from daybreak through mid morning.

Scattered showers and storms will start developing again late
morning over our northwest counties, then the coverage will
increase area wide through the afternoon and evening. This will
occur as a low pressure system moves from the Mid Ms Valley,
eastward across the Ohio Valley. The bulk of rainfall and severe
wx potential will be located just north of TN, but there will be
enough dynamic support, along with deep moisture and instability,
to bring a few strong to severe storms to the Mid State.
Localized damaging wind gusts will be the main hazard. We are
also concerned about heavy downpours, so we have coordinated a
Flash Flood Watch with our neighboring offices. The watch will
include our far northern tier of counties. We do not anticipate
widespread flooding with average qpf values less than 1 inch, but
our north counties will have the greatest coverage of
thunderstorms with heavy downpours that could result in localized
flash flooding. Even without any watches or warnings,
thunderstorms across the area will likely impact some outdoor
events, including fireworks shows, with possible heavy downpours
and dangerous lightning. Outside thunderstorms, today will be warm
and humid with highs in the upper 80s to lower 90s.

For the rest of the week, warm and humid conditions will persist.
There will not be any major fronts, but the upper pattern will
bring a series of weak impulses, setting off episodes of
scattered thunderstorms. We will carry a chance for mainly
afternoon and evening thunderstorms every day through the week. It
is typical with this type of pattern that each day could bring 1
or 2 localized severe storms with gusty winds.

&&

.AVIATION...
06Z TAF DISCUSSION.

Frontal boundary hung up from western Kentucky across far southern
Illinois and far southern Missouri. Thirty five knot low level jet
continues to feed into boundary over western Kentucky with cells
moving eastward at about 30 knots with a southward sag to line of
convection down into my northern tier of counties. Expect line to
sag a little farther to the south but remain generally north of
interstate 40 through about 09z then lift northward into Kentucky
before daybreak. Do expect to see convection ramp up Monday
afternoon and evening across all of Middle Tennessee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      92  74  88  74  92 /  60  70  50  20  50
Clarksville    88  72  88  74  91 /  70  60  30  20  40
Crossville     87  69  81  69  85 /  40  70  60  30  50
Columbia       93  72  88  73  91 /  40  70  50  20  50
Lawrenceburg   93  72  87  73  90 /  40  70  60  20  50
Waverly        89  71  88  75  91 /  70  70  30  20  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning FOR Clay-Macon-
Montgomery-Pickett-Robertson-Stewart-Sumner.

&&

DISCUSSION......13
AVIATION........01/Boyd
Hazardous weather outlook, Jul 3, 5:12 AM CDT, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
512 AM CDT SUN JUL 3 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
512 AM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS TODAY...A FEW OF WHICH MAY BE STRONG
WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LIKELIHOOD FOR THUNDERSTORMS WILL INCREASE MONDAY AND MONDAY
NIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. A FEW
STORMS COULD BECOME SEVERE...ESPECIALLY MONDAY AFTERNOON AND
EVENING...WITH DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY ON MONDAY AND MONDAY
NIGHT.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:04 PM CDTSpecial Weather StatementOHXStewart41 min
Jul 3, 7:10 PM CDTSevere Thunderstorm WarningOHXStewart32 min
Jul 3, 11:46 PM CDTAreal Flood AdvisoryOHXStewart119 min
Jul 4, 2:20 PM CDTSpecial Weather StatementOHXDavidson25 min
Jul 4, 2:42 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson33 min
Jul 4, 3:08 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Wilson37 min
Jul 4, 3:11 PM CDTSevere Thunderstorm WarningOHXClay, Macon, Smith, Sumner, Trousdale34 min
Jul 4, 3:18 PM CDTSpecial Weather StatementOHXDavidson, Sumner42 min
Jul 4, 3:22 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Pickett23 min
Jul 4, 3:40 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Pickett35 min
Jul 4, 3:47 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam28 min
Jul 4, 4:01 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett59 min
Jul 4, 4:25 PM CDTSpecial Weather StatementOHXMontgomery50 min
Jul 4, 4:36 PM CDTSpecial Weather StatementOHXSumner24 min
Jul 4, 4:41 PM CDTSpecial Weather StatementOHXWilliamson34 min
Jul 4, 4:56 PM CDTSpecial Weather StatementOHXFentress34 min
Jul 4, 5:00 PM CDTSpecial Weather StatementOHXMacon, Trousdale45 min
Jul 4, 5:11 PM CDTSpecial Weather StatementOHXRutherford34 min
Jul 4, 6:16 PM CDTSpecial Weather StatementOHXDavidson44 min
Jul 4, 6:58 PM CDTSpecial Weather StatementOHXDavidson32 min

Nearby

Flash Flood Watches in Tennessee, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.